Washington, 2004

Ice Storm in Washington, January 8 to 9, 2004

January 8 to 9, 2004 · NWS PDT · 2 events in 2 counties and zones

Significant ice accumulations occurred along portions of the east slopes of the southern Washington Cascades, as well as the Kittitas Valley. 50 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Significant ice accumulations occurred along portions of the east slopes of the southern Washington Cascades, as well as the Kittitas Valley. Weather spotters in Ellensburg, Cle Elum, and Goldendale reported ice accumulations between .25-.50 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 8, 8:35 PM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 8, 8:35 PM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
835 PM PST THU JAN 8 2004

.DISCUSSION...A WARM AND MOIST SYSTEM IS MOVING OVER THE PACIFIC
NORTHWEST THIS EVENING BRINGING MOSTLY RAIN TO THE HIGHER ELEVATION
AND FREEZING RAIN AND SLEET TO THE LOWER ELEVATIONS...WHERE COLD AIR
REMAINS TRAPPED IN THE BASIN AND FOOTHILLS.  THIS MIXED BAG OF
PRECIPITATION WILL CONTINUE THROUGH THE NIGHT AND INTO TOMORROW...AS
MOISTURE CONTINUES TO FEED FROM THE SOUTH.  AS A RESULT...A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR THE COLUMBIA RIVER GORGE AND
NORTH CENTRAL OREGON THROUGH TONIGHT...AND WILL ALSO BE ISSUING
WINTER WEATHER ADVISORIES FOR THE BASIN...FOOTHILLS...AS WELL AS THE
YAKIMA AND KITTITAS VALLEYS.  OTHERWISE...NO OTHER UPDATES ARE
PLANNED AT THIS TIME.  PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 12 29 27 33 / 50 20 30 20
WALLA WALLA         16 30 28 34 / 50 20 30 20
TRI-CITIES          12 29 27 33 / 50 20 20 10
YAKIMA              14 29 27 32 / 50 30 30 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FOR TONIGHT FOR THE GORGE...NORTH
CENTRAL OREGON...THE LOWER COLUMBIA BASIN...AND THE FOOTHILLS OF THE
BLUE MOUNTAINS.
WA...WINTER WEATHER ADVISORY FOR TONIGHT FOR THE GORGE...THE LOWER
COLUMBIA BASIN...THE FOOTHILLS OF THE BLUE MOUNTAINS...AND THE
YAKIMA AND KITTITAS VALLEYS.
&&

82
Hazardous weather outlook, Jan 8, 4:55 AM PST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
455 AM PST THU JAN 8 2004

ORZ041>050-WAZ024>030-091253-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY

A MIXED BAG OF WINTER WEATHER CAN BE EXPECTED THROUGHOUT THE REGION
TODAY. A WARM FRONT WILL BRING A MIXTURE OF SNOW...SLEET...AND
FREEZING RAIN THIS MORNING.  A WINTER STORM WARNING IS IN EFFECT FOR
NORTH CENTRAL OREGON UNTIL 12 PM PST. A SNOW ADVISORY IS IN EFFECT
UNTIL 12 PM PST FOR THE EAST SLOPES OF THE SOUTHERN WASHINGTON
CASCADES AND THE KITTITAS/YAKIMA VALLEYS.  A WINTER WEATHER ADVISORY
IS IN EFFECT UNTIL 12 PM PST FOR THE LOWER COLUMBIA BASIN...THE
EASTERN COLUMBIA RIVER GORGE...THE BLUE MOUNTAIN FOOTHILLS...CENTRAL
OREGON...JOHN DAY BASIN...AND THE JOHN DAY/OCHOCO HIGHLANDS.  A
BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 12 PM PST FOR THE GRANDE
RONDE VALLEY WHERE WINDS SUSTAINED AT 25 TO 35 MPH WILL CREATE
BLOWING AND DRIFTING SNOW.  PLEASE REFER TO THE LATEST PDXWSWPDT
WWUS46 KPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WARM AIR SPREADING ACROSS THE REGION WILL CONTINUE TO INCREASE SNOW
LEVELS TONIGHT THROUGH FRIDAY NIGHT.  HOWEVER...COLD AIR WILL REMAIN
TRAPPED THROUGHOUT THE LOWER COLUMBIA BASIN WHICH INCLUDES THE BLUE
MOUNTAIN FOOTHILLS AND THE KITTITAS/YAKIMA VALLEYS.  A CHANCE OF
LIGHT SNOW...SLEET...AND FREEZING RAIN CAN BE EXPECTED.  DRIER
CONDITIONS WILL RETURN THIS WEEKEND AND WILL CONTINUE THROUGH THE MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, E Kittitas

When
January 8, 10:00 PM PST to January 9, 4:00 AM PST
Where
E Kittitas forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

Ice Storm, W Kittitas/W Yakima/W Klickitat T X Sw

When
January 8, 10:00 PM PST to January 9, 4:00 AM PST
Where
W Kittitas/W Yakima/W Klickitat T X Sw forecast zone
Reported by
TRAINED SPOTTER

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383632, 5383633.